Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2013, 6:10 PM CDT for Clarke County, Decatur County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2013, 6:10 PM CDT (23:10 UTC)
- Expired
- May 28, 2013, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:58 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 28, 3:58 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE MAY 28 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 358 PM CDT TUE MAY 28 2013 FORECAST FOR TONIGHT IS LARGELY PREDICATED ON CONVECTIVE EVOLUTION...WHICH IS UNFORTUNATELY AMBIGUOUS AND OF SOMEWHAT LOW CONFIDENCE. CURRENTLY STORMS ARE DEVELOPING RAPIDLY ALONG A BOUNDARY SOUTH OF INTERSTATE 80 WHERE SEVERE WEATHER AND LOCALLY HEAVY RAIN ARE LIKELY. FURTHER NORTH INSTABILITY HAS BEEN INCREASING THIS AFTERNOON...DESPITE BEING HAMPERED BY PERSISTENT CLOUDS...BUT THE FLOW IS MORE NEBULOUS WITH A LACK OF FORCING MECHANISM. EXPECT THAT STORMS WILL BE LARGELY CONFINED TO OUR SOUTH THROUGH THIS EVENING...BUT AFTERWARD AS SEVERAL SUBTLE MID-LEVEL FEATURES UPSTREAM OVER THE HIGH PLAINS APPROACH...SHORT RANGE MODELS SHOW A TREMENDOUS AMOUNT OF DISAGREEMENT AS TO WHETHER ADDITIONAL STORMS WILL DEVELOP OR NOT. IT DOES APPEAR PROBABLE THAT LARGE SCALE FORCING ASSOCIATED WITH ONE OR MORE OF THESE FEATURES COULD AFFECT THE REMAINDER OF OUR CWA...AND WITH STEERING FLOW TURNING TO MORE SOUTHWESTERLY EXPECT THAT ACTIVITY ACROSS SOUTHERN IOWA/NORTHERN MISSOURI COULD ADVECT NORTHWARD AS WELL. ON THE OTHER HAND...IF THE STORMS IN THE SOUTH THIS EVENING PROPAGATE OR SEND AN OUTFLOW BOUNDARY SOUTHWARD THEN IT COULD CHOKE THINGS OFF IN THAT DIRECTION AND STABILIZE THE REGION...MITIGATING ADDITIONAL DEVELOPMENT OVERNIGHT. GIVEN THE INHERENT UNCERTAINTY IN SUCH A SCENARIO HAVE OPTED FOR BROAD SLIGHT CHANCE TO CHANCE POPS OVERNIGHT...SLOWLY SPREADING NORTHWARD...BUT ANTICIPATE THAT THESE WILL NEED TO BE UPDATED BASED ON SHORT TERM OBSERVATIONAL TRENDS AS THE EVENING PROGRESSES. OUTSIDE OF THE CONVECTIVE POTENTIAL...WHICH WILL ALSO EFFECT CLOUD COVER AND OTHER FORECAST PARAMETERS...THERE IS SOME POTENTIAL FOR ADDITIONAL FOG DEVELOPMENT OVERNIGHT. HOWEVER...HAVE NOT INCLUDED IT IN THE FORECAST AT THIS TIME AS CONFIDENCE IN DENSE FOG IS LOW. IF STORMS REMAIN CONFINED TO THE SOUTH THIS EVENING AND SKIES MANAGE TO LARGELY CLEAR OVERNIGHT THEN IT COULD BECOME MORE OF A CONCERN. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 358 PM CDT TUE MAY 28 2013 ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE END OF THE WEEK...WITH A POTENTIAL BREAK IN THE PRECIPITATION CHANCES TOWARD THE WEEKEND INTO EARLY NEXT WEEK. CONCERNS CONTINUE TO CENTER AROUND THUNDERSTORM CHANCES...HEAVY RAINFALL...AND POTENTIAL FOR SEVERE WEATHER WEDNESDAY INTO THURSDAY. SHORTWAVE TROUGH LIFTING NORTHWARD THROUGH THE STATE WEDNESDAY MORNING...WITH CONTINUED MOISTURE STREAMING NORTHWARD INTO THE STATE. STORM MOTIONS BECOME SIMILAR ARE SLOWER WITH MUCH OF THE STATE IN THE WARM SECTOR FOR WEDNESDAY INTO THURSDAY AS THE WARM FRONT STRETCHED ACROSS THE STATE TODAY LIFTS NORTHWARD. ACTIVITY POSSIBLE THROUGHOUT THE DAY WEDNESDAY...WITH HEAVY RAIN STILL A THREAT DUE TO SLOW STORM MOTIONS...POSSIBILITY OF TRAINING STORMS AND DEEP WARM CLOUD DEPTHS. GREATEST THREAT FOR ADDITIONAL FLASH FLOODING AND HEAVY RAINFALL COMES WEDNESDAY NIGHT INTO THURSDAY...AS THE MAIN UPPER LOW BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE NORTH CENTRAL PLAINS. STORM MOTION BECOMES MORE PARALLEL TO THE FRONT INCREASING THE THREAT FOR TRAINING STORMS...WITH CONTINUED SLOW STORM MOTIONS. OVERALL PRECIPITATION AMOUNTS FORECAST FOR TONIGHT THROUGH FRIDAY SUGGESTS WIDESPREAD 1 TO 3 INCHES OF PRECIPITATION ACROSS THE CWA...WITH HIGHER AMOUNTS POSSIBLE BENEATH THE STRONGER THUNDERSTORMS. WEDNESDAY INTO THURSDAY ALSO LOOK LIKE INCREASING CHANCES FOR SEVERE WEATHER EACH DAY...WITH STRONGER ENERGY LIFTING NORTHWARD THROUGH THE CWA ASSOCIATED WITH THE UPPER LOW OFF TO THE WEST/NORTHWEST. DECENT SHEAR WITH INSTABILITY ANTICIPATED. STORM SYSTEM FINALLY BEGINS TO PROGRESS THROUGH THE REGION FRIDAY INTO SATURDAY...WITH SOME LINGERING CHANCES FOR PRECIPITATION. HOWEVER OVERALL THREAT OF FLASH FLOODING AND SEVERE WEATHER BEGINS TO DECREASE WITH MAINLY LIGHT RAIN CHANCES POSSIBLE. DRY CONDITIONS ARE THEN EXPECTED INTO SUNDAY AND MONDAY. MODELS THEN DIVERGE ON SOLUTIONS TOWARD THE MIDDLE OF NEXT WEEK...WITH THE EC BRINGING ANOTHER UPPER LOW ACROSS THE NORTHERN PLAINS. THIS COULD BRING SOME CHANCES FOR PRECIPITATION TO THE REGION. HOWEVER THE GFS IS WEAKER WITH THE SYSTEM MOVING THROUGH THE NORTHERN PLAINS...THUS KEEPING ANY PRECIP CHANCES FURTHER NORTH OF THE CWA. OVERALL TEMPERATURES LOOKING WARMER THROUGH THE NEXT FEW DAYS...AND THEN COOLER AGAIN TOWARD THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...28/18Z ISSUED AT 1228 PM CDT TUE MAY 28 2013 GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z ISSUANCE AND SUBSEQUENT AMENDMENTS. && .HYDROLOGY... ISSUED AT 358 PM CDT TUE MAY 28 2013 THUNDERSTORMS WILL IMPACT PARTS OF OUR SOUTHERN AND SOUTHEASTERN COUNTIES THROUGH THIS EVENING AND INTO TONIGHT. GIVEN THAT THE ENVIRONMENT CONTINUES TO BE FAVORABLE FOR LOCALLY HEAVY RAINFALL FROM THESE STORMS...AND THAT SOILS ARE ALREADY SATURATED WITH RIVER AND AREAL FLOODING ONGOING...IT WILL NOT TAKE MUCH FOR ADDITIONAL FLASH FLOODING ACROSS MOST OF THIS AREA. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH RUNNING THROUGH TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAMS-APPANOOSE- CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE- POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...LEE LONG TERM...BEERENDS AVIATION...LEE HYDROLOGY...LEE/ZOGG
Hazardous weather outlook, May 28, 4:13 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT TUE MAY 28 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-292115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 413 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE WEDNESDAY AND THURSDAY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK. IAZ061-062-072>075-081>086-092>097-292115- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 413 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH FLOODING. A FLASH FLOOD WATCH AND NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE WEDNESDAY INTO THURSDAY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN AT TIMES THROUGH THIS WEEK. MJB
In the hours before
Local storm report, May 28, 4:56 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 SSW EDDYVILLE 41.10N 92.65W
05/28/2013 E1.00 INCH MONROE IA TRAINED SPOTTER
A FEW STONES SLIGHTLY LARGER. HAIL PILED UP IN DRIFTS.
SOME WIND WITH HALF INCH DIAMETER TREE LIMBS DOWN. HAIL
LASTED 10 MINUTES.
&&
BEERENDSLocal storm report, May 28, 5:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 ESE CLEARFIELD 40.80N 94.47W
05/28/2013 E1.00 INCH TAYLOR IA TRAINED SPOTTER
HAIL LASTED FOR 10 MINUTES.
&&
BEERENDSLocal storm report, May 28, 5:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 4 SSW MARYSVILLE 41.13N 93.00W
05/28/2013 MONROE IA TRAINED SPOTTER
WATER OVER THE ROAD FROM A CREEK OUT OF ITS BANKS ON
120TH STREET WEST OF LOVILIA. WATER WAS 3 FEET DEEP AND
MOVING SWIFTLY ACROSS THE ROAD.
&&
BEERENDSLocal storm report, May 28, 5:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM FLASH FLOOD E LOVILIA 41.14N 92.90W
05/28/2013 MONROE IA LAW ENFORCEMENT
GRAVEL BEGINNING TO WASH AWAY A PORTION OF E 19TH ST/115
TRAIL AND A SIGNIFICANT AMOUNT OF STANDING WATER AT WEST
14TH AND SOUTH F IN LOVILIA.
&&
BEERENDSLocal storm report, May 28, 5:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 3 SE TINGLEY 40.82N 94.15W
05/28/2013 RINGGOLD IA TRAINED SPOTTER
&&
BEERENDSLocal storm report, May 28, 6:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CRESTON 41.06N 94.36W
05/28/2013 E1.00 INCH UNION IA FIRE DEPT/RESCUE
&&
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:47 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 52 hr |
| May 27, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 58 min |
| May 28, 3:43 AM CDT | Dense Fog Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 5 hr |
| May 28, 2:33 PM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more | 13 hr |
| May 28, 3:09 PM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 6 hr |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 43 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 64 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 39 min |
| May 28, 5:48 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 28, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 37 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 38 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| May 28, 6:22 PM CDT | Flash Flood Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Mahaska, Monroe and 2 more | 6 hr |
| May 28, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 37 min |
| May 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.